Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 85, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2022, 5:17 PM CDT for Marshall County, Woodford County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2022, 5:17 PM CDT (22:17 UTC)
- Expired
- Jul 23, 2022, 5:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Marshall County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:20 PM CDT | TSTM WND DMG | 1 Nw Minonk, IL | POWER LINE DOWN AND TWO POWER POLES LEANING OVER. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WUUS53 KILX 232217
SVRILX
ILC123-203-232245-
/O.NEW.KILX.SV.W.0085.220723T2217Z-220723T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
517 PM CDT Sat Jul 23 2022
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Marshall County in central Illinois...
Northeastern Woodford County in central Illinois...
* Until 545 PM CDT.
* At 517 PM CDT, a severe thunderstorm was located over Minonk, or 18
miles southwest of Streator, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Marshall and northeastern Woodford Counties, including
the following locations... Benson.
This includes Interstate 39 between mile markers 20 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4093 8904 4092 8893 4081 8893 4080 8916
4096 8918 4099 8905
TIME...MOT...LOC 2217Z 258DEG 23KT 4090 8902
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
372 follow-up statements
017
WWUS53 KILX 232230
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
530 PM CDT Sat Jul 23 2022
ILC123-232240-
/O.CAN.KILX.SV.W.0085.000000T0000Z-220723T2245Z/
Marshall-
530 PM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4093 8904 4092 8893 4081 8893 4081 8900
TIME...MOT...LOC 2230Z 264DEG 20KT 4089 8894
$$
ILC203-232245-
/O.CON.KILX.SV.W.0085.000000T0000Z-220723T2245Z/
Woodford-
530 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN WOODFORD COUNTY...
At 530 PM CDT, a severe thunderstorm was located near Flanagan, or 15
miles west of Pontiac, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Minonk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4093 8904 4092 8893 4081 8893 4081 8900
TIME...MOT...LOC 2230Z 264DEG 20KT 4089 8894
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
37962
WWUS53 KILX 232241
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
541 PM CDT Sat Jul 23 2022
ILC203-232250-
/O.EXP.KILX.SV.W.0085.000000T0000Z-220723T2245Z/
Woodford-
541 PM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODFORD COUNTY
WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However hail and
strong gusty winds are still possible with this thunderstorm.
LAT...LON 4093 8904 4092 8893 4081 8893 4081 8900
TIME...MOT...LOC 2240Z 258DEG 23KT 4090 8888
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:27 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 23, 3:27 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 327 PM CDT Sat Jul 23 2022 .SYNOPSIS... Issued at 326 PM CDT Sat Jul 23 2022 A cold front currently over the Northern Plains will settle southward into central Illinois over the next 24 hours. Scattered thunderstorms will be possible along and northwest of the I-55 corridor late tonight...then further southeast across the remainder of central Illinois on Sunday. Some of the storms could become severe Sunday afternoon...especially along and south of I-72. && .SHORT TERM...(This evening through Sunday) ISSUED AT 326 PM CDT Sat Jul 23 2022 A persistent cluster of severe convection continues to drop southeastward across eastern McLean County into northern Champaign County this afternoon. These storms will likely reach Champaign- Urbana within the next hour, then will gradually diminish as they track further SE away from the primary outflow boundary that helped initiate them. Meanwhile further W/SW across the remainder of central Illinois, hot and humid weather will prevail with temperatures in the lower to middle 90s and heat index values well over 100 degrees. Further northwest, another cluster of severe convection has formed along a cold front across southwest Minnesota/northeast Iowa. These storms will track eastward across Wisconsin this evening and will remain well north of central Illinois. Trailing cold front will sag southward overnight, potentially triggering scattered showers and thunderstorms across the N/NW KILX CWA. Have included chance PoPs along/northwest of I-55 after midnight accordingly. As the boundary drops further southward and interacts with a destabilizing environment, scattered strong to severe thunderstorms will be likely Sunday afternoon. With dewpoints pooling in the upper 70s to near 80 degrees ahead of the slow-moving boundary, SBCAPEs may exceed 4000J/kg. In addition, 0-6km bulk shear of 25-30kt will provide enough support for organized storm development...with the main threats being damaging wind gusts and large hail. Based on timing of front, it appears locations along/south of I-72 will see the best chance of severe during the afternoon into the early evening. && .LONG TERM...(Sunday night through Saturday) ISSUED AT 326 PM CDT Sat Jul 23 2022 Cold front will slowly sag southward to the Ohio River Sunday night, leading to drying conditions across at least the northern half of the CWA Sunday night into Monday. Thanks to northerly winds behind the front and ample cloud cover, highs on Monday will be considerably cooler...with highs mainly in the upper 70s and lower 80s. The next significant chance for rain will develop late Monday night into Tuesday as a wave of low pressure tracks along the nearly stationary frontal boundary near the Ohio River. As has been seen by the past few model runs, the heaviest/most persistent rains will be focused across the southern CWA where amounts in excess of 1 inch will be likely. After a lull in precip chances Tuesday afternoon/night, another cold front will approach from the northwest by the middle of the week. As a result, thunderstorm chances will increase Wednesday into early Thursday before the front slowly pushes southward out of the area by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat Jul 23 2022 Will continue to monitor outflow boundary from northern Illinois convection for potential development this afternoon, but think this will remain north of the I-74 terminals. Once the boundary mixes further north, SW winds gusting 15-20kt will resume at all sites this afternoon. Surface winds will decrease slightly by sunset, but numeric guidance suggests sustained winds of 10-15kt through the night. In addition, a strengthening jet will result in low-level wind shear late tonight into early Sunday morning. Based on its expected orientation, have gone with 45kt at KPIA and 40kt further S/SE at the remaining terminals. Scattered thunderstorms associated with an approaching cold front may arrive late tonight, but opted to only include VCTS at KPIA between 08z and 13z at this time. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Sunday for ILZ066>068-071>073. Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038- 040>057-061>063. && SYNOPSIS...Barnes SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous weather outlook, Jul 23, 3:23 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 323 PM CDT Sat Jul 23 2022 ILZ027>031-036>038-041>046-053>057-241100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason- Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles- Edgar- 323 PM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. A few thunderstorms are possible this afternoon to early evening, and additional storms are possible late tonight. A few of these storms may produce locally damaging wind gusts and large hail. Heat index values today will range from 100 to 110 degrees through afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values of up to 100 degrees are possible on Sunday. Scattered thunderstorms are expected on Sunday. The best chance for any strong or severe storms will be east of the Illinois River, and again a few of these storms could be strong to severe with damaging winds and isolated large hail the main concerns. A few thunderstorms are again possible Monday night through mid week. The severe weather threat is uncertain at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and again late tonight. ILZ040-047>052-061>063-066>068-071>073-241100- Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 323 PM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Heat index values today will range from 105 to 110 degrees this afternoon. Lingering flooding on the Little Wabash River is expected to subside by late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values on Sunday will again range from 100 to 105 degrees. A heat advisory continues through Sunday south of I-70. Scattered thunderstorms are expected Sunday into Sunday evening. Some of these may be strong or locally severe, with damaging winds and isolated large hail the main concerns. Additional thunderstorms are expected Monday through Wednesday. The severe weather potential is uncertain at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. 37
In the hours before
Local storm report, Jul 23, 2:13 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
213 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND GST 3 W CROPSEY 40.61N 88.53W
07/23/2022 E70 MPH MCLEAN IL TRAINED SPOTTER
&&
AATLocal storm report, Jul 23, 4:05 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
405 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD COLFAX 40.57N 88.62W
07/23/2022 MCLEAN IL EMERGENCY MNGR
ROADS FLOODED IN TOWN AND SOME FLOODING ON
PRIVATE PROPERTY.
&&Local storm report, Jul 23, 4:07 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
407 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST FISHER 40.31N 88.36W
07/23/2022 M54 MPH CHAMPAIGN IL PUBLIC
&&Special weather statement, Jul 23, 4:42 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
442 PM CDT Sat Jul 23 2022
ILZ030-031-038-232215-
Marshall-Woodford-McLean-
442 PM CDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of southeastern
Marshall, northeastern Woodford and northeastern McLean Counties
through 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to near Fairbury. Movement was
north at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Washburn around 500 PM CDT.
This includes the following highways...
Interstate 39 between mile markers 17 and 35.
Interstate 55 between mile markers 182 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4093 8905 4092 8893 4075 8893 4076 8859
4062 8858 4088 8943 4103 8905
TIME...MOT...LOC 2141Z 185DEG 5KT 4090 8933 4071 8859
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
37Local storm report, Jul 23, 5:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM TSTM WND DMG CHENOA 40.74N 88.72W
07/23/2022 MCLEAN IL PUBLIC
LARGE TREE LIMB BLOWN DOWN. RELAYED BY
MEDIA. TIME ESTIMATED.
0217 PM TSTM WND DMG COLFAX 40.57N 88.62W
07/23/2022 MCLEAN IL EMERGENCY MNGR
LARGE TREE LIMBS BLOW DOWN. TIME ESTIMATED.
&&Local storm report, Jul 23, 5:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM TSTM WND DMG CHENOA 40.74N 88.72W
07/23/2022 MCLEAN IL PUBLIC
LARGE TREE LIMB BLOWN DOWN. RELAYED BY
MEDIA. TIME ESTIMATED.
0136 PM FUNNEL CLOUD 3 NNW LEXINGTON 40.68N 88.80W
07/23/2022 MCLEAN IL TRAINED SPOTTER
0209 PM TSTM WND GST 3 W CROPSEY 40.61N 88.53W
07/23/2022 E70 MPH MCLEAN IL TRAINED SPOTTER
0209 PM HAIL 3 W CROPSEY 40.61N 88.53W
07/23/2022 E1.75 INCH MCLEAN IL TRAINED SPOTTER
0217 PM TSTM WND DMG COLFAX 40.57N 88.62W
07/23/2022 MCLEAN IL EMERGENCY MNGR
LARGE TREE LIMBS BLOW DOWN. TIME ESTIMATED.
0400 PM FLASH FLOOD COLFAX 40.57N 88.62W
07/23/2022 MCLEAN IL EMERGENCY MNGR
ROADS FLOODED IN TOWN AND SOME FLOODING ON
PRIVATE PROPERTY.
0324 PM TSTM WND GST FISHER 40.31N 88.36W
07/23/2022 M54 MPH CHAMPAIGN IL PUBLIC
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:24 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 36 min |
| Jul 23, 1:30 PM CDT | Tornado Warning | ILX | McLean | 30 min |
| Jul 23, 1:57 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 48 min |
| Jul 23, 2:37 PM CDT | Flash Flood Warning | ILX | McLean | 3 hr |
| Jul 23, 2:38 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean | 52 min |
| Jul 23, 3:09 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Piatt | 51 min |
| Jul 23, 3:42 PM CDT | Flash Flood Warning | ILX | Champaign | 50 min |
| Jul 23, 4:42 PM CDT | Special Weather Statement | ILX | Woodford | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.